Minnesota, 2007

Flash Flood in Minnesota, May 5, 2007

May 5, 2007 · NWS FGF · 1 event in 1 county or zone

Thunderstorms dropped between 3 and 4 inches of rain in a short duration over southern Wilkin County. 4 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms dropped between 3 and 4 inches of rain in a short duration over southern Wilkin County. An observer 1 mile west and 0.5 miles south of Tenney reported 3.4 inches of rain. The Rabbit River at Campbell showed a fairly quick rise too, starting at about 5.15 feet on the morning of the 5th and rising to about 9.15 feet by the afternoon of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 5, 8:42 AM CST, 48 minutes earlier.

Area forecast discussion, May 5, 8:42 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
942 AM CDT SAT MAY 5 2007

.UPDATE...
THERE WILL BE NUMEROUS CHALLENGES TODAY...WITH PRECIP/WIND AND
TEMPS ALL A FACTOR TODAY. THERE HAS BEEN FROM 1-2 INCHES OF RAIN
THUS FAR IN THE FAR SOUTHERN VALLEY...AND THIS IS CAUSING SOME
MINOR RESPONSES IN THE RIVER SYSTEMS HERE. WITH ADDITIONAL QPF
EXPECTED THROUGH THE NEXT 36 HOURS...WE WILL BE ISSUING RIVER
POINT FLOOD WATCHES IN THE SOUTH VALLEY.

STRONG MOISTURE ADVECTION WILL CONTINUE IN THE SOUTH VALLEY AND
WESTERN AREAS...WITH SHOWALTERS FALLING TO AROUND -1C. IN
ADDITION...WINDS WILL INCREASE WITH ABOUT 55KT TO MIX IN LOWEST
900MB BY 00Z. WE MAY NEED SOME WIND HEADLINES LATER THIS
AFTERNOON...BUT I AM NOT SURE HOW MUCH MIXING WILL OCCUR WITH
COOLER TEMPS THAN MODELS SOUNDINGS ARE ADVERTISING.
THEREFORE...WILL INCREASE WIND GRIDS A BIT BUT HOLD ON ANY WIND
HEADLINES...BUT MONITOR CLOSELY THROUGH THE AFTERNOON.

WE HAVE INCREASE POPS FOR THUNDER AND HEAVY RAIN IN THE SOUTH
TODAY...WHERE MODELS ARE DOING A HORRIBLE JOB WITH A SHORTWAVE
THAT WILL LIFT NORTH THROUGH THE DAY.

WE WILL ISSUE AN UPDATED SET OF GRIDS AND TEXT PRODUCTS BY 1130 AM
TO ADDRESS ABOVE CONCERNS.

&&
.AVIATION...
MAINLY MVFR CONDITIONS WILL PREVAIL TODAY...BUT WINDS WILL
INCREASE BY THIS EVENING AND MAY GUST OVER 40 MPH IF ENOUGH MIXING
OCCURS. WE WILL KEEP A CLOSE EYE ON THIS THROUGH THE DAY.

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT SAT MAY 5 2007/

SHORT TERM...SHORTWAVE IS MOVING NORTH OVER EASTERN ND WITH A
LINE OF THUNDER CURRENTLY OVER THE UPPER RED RIVER VALLEY AND
AN AREA OF SHOWERS REACHING DVL ATM. THIS CONVECTION IS SLOWLY
WEAKENING BUT WILL GIVE A GOOD SOAKING TO THE VALLEY AND MOST
AREAS TOWARDS THE WEST. ANOTHER LARGER COMPLEX IS MOVING NORTH
OUT OF NE ATM AND THE RESPONSIBLE SHORTWAVE WILL ARRIVE OVER
SOUTHEAST ND LATE THIS MORNING. THAT CONVECTION WILL WEAKEN BEFORE
ARRIVAL TOO BUT LIKELY HAVE ENOUGH LEFT PROVIDE SHOWERS AND MAYBE
SOME THUNDER. ENOUGH INSTABILITY TO BE CONCERNED ABOUT SEVERE IS
HAVING A TOUGH TIME SURVIVING LONG ENOUGH TO REACH THIS FAR NORTH.
INVERSION IS EXPECTED TO REMAIN QUITE STRONG TODAY SO ANY STRONG
STORMS WILL HAVE TO BE ELEVATED. HPC QPF MAINTAINS THE TREND OF
WEAKENING SYSTEMS AS THEY MOVING NORTH INTO ND WESTERN MN. THIS
IS CONSISTENT WITH MODELS AND RECENT HISTORY...WAS ACCEPTED WHICH
IS WELL BELOW ANY FLASH FLOOD GUIDANCE THOUGH MIGHT HAVE TO WATCH
CLOSELY FOR ANY TRAINING CELLS FOR THE STRAY EVENT.

ANOTHER ISSUE TO WATCH IS WHETHER WE CAN WARM ENOUGH TO MIX TO WELL
ENOUGH TO REACH THE LOW LEVEL JET WHERE NAM HAS 67 KNOTS AT 85
MB AND 35 KNOTS AT 925 MB CENTERED OVER WEST CENTRAL MN BY 00Z
SUN. THINK THE CLOUDS AND RAIN WILL KEEP SURFACE TEMPERATURES
DOWN ENOUGH TO PREVENT NEEDING A WIND ADVISORY THOUGH DOUBT IT
WILL KEEP IT AS COOL AS YESTERDAY (55/58/57F AT GFK/FAR/DTL).

THE STRONGEST INSTABILITY ALOFT ARRIVES LATE TONIGHT AND SUNDAY
MORNING WITH PERHAPS 1000 J/KG (GFS) OF 850 MB CAPE BY 18Z/SUN.
LOW LEVEL JET...THOUGH STRONG...WILL PROVIDE BEST CONVERGENCE IN
MB. WINDS THAT STRONG MAY BE ABLE TO PRODUCE ISOLATED SEVERE DUE
TO LOCAL JET MAXIMA AT THE SUBGRID LEVEL...MAINLY HAIL.

LONG TERM...DID NOT ADJUST GRIDS BEYOND WED THOUGH NEW MEX
GUIDANCE SHOWS SLIGHTLY WARMER LAST HALF OF THE WEEK. DID NOT
EVALUATE THIS PROPERLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, May 5, 4:58 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
558 AM CDT SAT MAY 5 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
558 AM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING THROUGHOUT
THE REGION. THEY WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
TONIGHT...MOSTLY WEST OF THE RED RIVER VALLEY AND OVER THE
SOUTHERN PORTION OF THE VALLEY. THEY WILL BE THE RESULT OF A
SERIES OF UPPER LEVEL DISTURBANCES THAT MOVE NORTHWARD ON THE
PLAINS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...
MAINLY FOR LARGE HAIL OVER EXTREME SOUTHEAST NORTH DAKOTA

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NONSEVERE THUNDERSTORMS WILL CONTINUE AT TIMES ON SUNDAY AND
SUNDAY NIGHT. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GV

The radar

The Aberdeen radar (KABR), 165 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wilkin

When
May 5, 9:30 AM CST to 4:00 PM CST
Where
Wilkin County, 1 mi SSW of Tenney
Cause
Heavy Rain
Reported by
Public
Coordinates
46.037, -96.458

Several rural and farm access roads were flooded by the heavy rain. 3 to 4 inches of rain fell in a short amount of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37621.